Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 290, NWS Tulsa, OK

May 19, 2017Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 19, 2017, 8:49 PM CDT for Benton County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 8:49 PM CDT (01:49 UTC)
Expired
May 19, 2017, 9:45 PM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Benton County, AR

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:26 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS54 KTSA 200149
SVRTSA
ARC007-200245-
/O.NEW.KTSA.SV.W.0290.170520T0149Z-170520T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
849 PM CDT FRI MAY 19 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Benton County in northwestern Arkansas...

* Until 945 PM CDT

* At 848 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southwest of Honey Creek State Park to 5
  miles southeast of Jay to 3 miles northeast of Scraper, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Rogers...                         Bentonville...
  Bella Vista...                    Lowell...
  Pea Ridge...                      Gentry...
  Gravette...                       Cave Springs...
  Decatur...                        Highfill...
  Springtown...                     Maysville...
  Hiwasse...                        Miller...
  Centerton...                      Sulphur Springs...
  Vaughn...                         Healing Springs...
  Cherokee City...                  

This includes Interstate 49 between mile markers 79 and 84, and
between mile markers 86 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3626 9408 3623 9457 3637 9460 3650 9461
      3650 9407
TIME...MOT...LOC 0148Z 246DEG 46KT 3654 9485 3637 9471 3612 9479 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
128 
WWUS54 KTSA 200227
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
927 PM CDT FRI MAY 19 2017

ARC007-200245-
/O.CON.KTSA.SV.W.0290.000000T0000Z-170520T0245Z/
Benton AR-
927 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BENTON COUNTY...

At 927 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southwest of Goodman to 6 miles southeast of
Pineville to 2 miles north of Highfill, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Pea Ridge...                      Gentry...
Gravette...                       Cave Springs...
Decatur...                        Highfill...
Springtown...                     Maysville...
Hiwasse...                        Miller...
Centerton...                      Sulphur Springs...
Vaughn...                         Healing Springs...
Cherokee City...                  

This includes Interstate 49 between mile markers 79 and 84, and
between mile markers 86 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3626 9408 3623 9457 3637 9460 3650 9461
      3650 9407
TIME...MOT...LOC 0227Z 242DEG 34KT 3671 9442 3654 9428 3629 9436 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:07 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 19, 6:07 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
607 PM CDT Fri May 19 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convection along the I-44 corridor is expected to increase
in coverage and spread eastward through the evening and early
morning hours. Aviation impacts should be expected with additional
lower ceilings following the frontal passage across all terminals
through the morning hours. VFR conditions are likely by Sat
afternoon.

&&

.PREV DISCUSSION... /Issued 324 PM CDT Fri May 19 2017/

DISCUSSION...
Latest surface analysis shows a stalled front across western
Oklahoma with various convective boundaries across the area.
Strong to severe storms are ongoing across northwest Arkansas.
More storms are approaching the area from southern and central
Oklahoma and this marks the next wave. Tornado watch will be
issued shortly.

Latest model guidance and radar trends would suggest the heaviest
rain will be across southeast Oklahoma and western Arkansas.
However with front and upper trough still west of the area, and
ongoing convection, will maintain flash flood watch and add
Pushmataha/Choctaw counties to the watch. The main severe threat
will be damaging winds and isolated tornadoes where storms can
take advantage of existing boundaries/increased SRH. Flash
flooding will also be a threat with another 1-3 inches of rain
possible, with the heaviest rains likely along and south of
Interstate 40.

Precipitation will end across eastern Oklahoma and northwest
Arkansas Saturday morning, with clearing from west to east by
Saturday afternoon. Cold front may make it to our western zones
by Saturday morning, and have lowered min temps a bit for this
possibility. Weather will be much improved by Sunday with light
winds and highs in the 70s. Overnight lows will be chilly by
Sunday morning, ranging from the mid to upper 40s across
northeast Oklahoma/northwest Arkansas to mid 50s across southeast
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  72  51  77 /  90  20   0   0
FSM   68  76  52  79 / 100  50   0   0
MLC   62  74  52  78 / 100  30   0   0
BVO   55  70  45  76 /  90  20   0   0
FYV   63  71  47  74 /  80  40   0   0
BYV   64  74  49  74 /  80  40   0   0
MKO   62  72  51  77 /  90  30   0   0
MIO   62  72  48  75 /  90  20   0   0
F10   61  73  51  77 /  90  20   0   0
HHW   66  76  55  80 / 100  60   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Saturday morning for OKZ049-053>076.

AR...Flash Flood Watch through Saturday morning for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION...07
Hazardous weather outlook, May 19, 4:54 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CDT Fri May 19 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CDT Fri May 19 2017

...SEVERE WEATHER AND FLOOD POTENTIAL CONTINUES THRU TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA....Along and especially southeast of Interstate 44.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast of Interstate 44.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Primarily along and southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Primarily along and southeast of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
There is an enhanced risk of severe thunderstorms through this
evening along and south of I-40 across Southeast Oklahoma into
West Central Arkansas. There is a slight risk of severe
thunderstorms across Northeast Oklahoma and Northwest Arkansas
through this evening. Damaging winds and large hail are the main
threats. Isolated tornadoes are possible where storms interact
with lingering boundaries, or with any bowing line segments late
this afternoon and into the evening.

Storms will continue to form along and southeast of Interstate 44
late this afternoon, likely remaining elevated in nature. Several
clusters of storms will continue to lift northeast across Eastern Oklahoma
and Western Arkansas through tonight. Other scattered storms may
develop near a developing surface low or trough and ahead of the
cold front across North Central Oklahoma either late this
afternoon or into the evening and will move across generally far
Northeast Oklahoma this evening. The better probability for
surface-based updraft development, and threat of isolated
tornadoes, remains across southeast Oklahoma and west central
Arkansas south of an outflow boundary. A locally enhanced tornado
threat will exist with storms that can interact with this
boundary.

There were multiple swaths of 2 to 4 inch rains across Eastern
Oklahoma from last night's convection. Depending on how convection
evolves today and whether this convection tracks over these same
areas, there will be a flash flood threat. There may be some river
flooding that occurs as well, but this will depend on the basins
where the heavy rains fall. At this time, the heavier rains are
more likely to fall generally near and south of I-44.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation
of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY through TUESDAY...Thunderstorm Potential.
WEDNESDAY through THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will end from west to east during the
day Saturday. The next storm system will affect the area Monday
into Tuesday bringing a chance of thunderstorms, but only a
limited risk of severe weather.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, May 19, 7:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FLASH FLOOD      2 S KIEFER              35.92N 96.07W
05/19/2017                   CREEK              OK   TRAINED SPOTTER

            FLOODING ON HIGHWAY 75A BETWEEN 161ST STREET SOUTH AND
            171ST STREET SOUTH.

&&

KAH
Local storm report, May 19, 8:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
802 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NW BIXBY              35.97N 95.92W
05/19/2017  E60 MPH          TULSA              OK   TRAINED SPOTTER

&&

KAH
Local storm report, May 19, 8:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     3 N CLAREMORE           36.36N 95.62W
05/19/2017  E60 MPH          ROGERS             OK   TRAINED SPOTTER

&&

JDS
Local storm report, May 19, 8:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     5 W PRYOR               36.31N 95.41W
05/19/2017  E60 MPH          MAYES              OK   EMERGENCY MNGR

&&

JDS
Local storm report, May 19, 8:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
831 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             6 W HULBERT             35.93N 95.25W
05/19/2017  E1.00 INCH       CHEROKEE           OK   TRAINED SPOTTER

            ALSO ESTIMATED 55 MPH WIND GUSTS.

&&

KAH
Local storm report, May 19, 8:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      OKMULGEE                35.62N 95.96W
05/19/2017                   OKMULGEE           OK   TRAINED SPOTTER

            WATER 6 INCHES DEEP ON SOME STREETS IN TOWN. SOME STREETS
            CLOSED.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:55 PM CDTFlash Flood WarningTSABenton6 hr
May 19, 11:03 PM CDTFlash Flood WarningTSABenton, Carroll, Crawford, Madison, Washington6 hr
May 19, 11:06 PM CDTSevere Thunderstorm WarningTSAWashington23 min
May 19, 11:21 PM CDTSpecial Weather StatementTSAFranklin24 min
May 19, 11:28 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington28 min
May 20, 12:24 AM CDTSpecial Weather StatementTSAMadison36 min
May 20, 4:15 AM CDTRiver Flood AdvisoryTSAFranklin, Johnson, Logan36 hr
May 20, 4:15 AM CDTRiver Flood AdvisoryTSACrawford, Franklin36 hr
May 20, 4:19 AM CDTFlash Flood WarningTSAFranklin, Sebastian4 hr
May 20, 8:55 AM CDTAreal Flood WarningTSABenton, Franklin, Sebastian36 hr
May 20, 9:47 AM CDTRiver Flood WarningTSACrawford, Sebastian3 days
May 20, 10:07 AM CDTRiver Flood WarningTSAFranklin, Johnson, Logan3 days
May 20, 10:07 AM CDTRiver Flood WarningTSACrawford18 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.